Heavy Rain, Christian
- When
- September 9, 12:00 AM CST to 3:34 AM CST
- Where
- Christian County, 1.49 mi SSE of Bruner
- Reported by
- Public
- Coordinates
- 37.000, -92.970
Rainfall of 1.72 inches was measured.
Heavy rain and flooding occurred as thunderstorms along a cold front moved slowly through Southwest Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Heavy rain and flooding occurred as thunderstorms along a cold front moved slowly through Southwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 10:39 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 PM CDT TUE SEP 8 2009
...UPDATE TO AVIATION...
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
THE PRIMARY CHALLENGE FOR THE SHORT TERM WILL BE THE POTENTIAL FOR
HEAVY RAINFALL OVER THE WESTERN CWA. A COMPLEX OF SHOWERS AND
THUNDERSTORMS ERUPTED OVERNIGHT ACROSS KANSAS AS THE LOW LEVEL JET
INTERSECTED A NORTHWEST TO SOUTHEAST ORIENTED DENSITY GRADIENT. THE
SPRINGFIELD CWA HAS BEEN SPARED FROM THIS ACTIVITY THUS FAR TODAY
WITH THE DENSITY GRADIENT AND UPGLIDE REMAINING TO THE WEST.
HOWEVER...THERE IS A SIGNIFICANT THREAT FOR FLOODING OVERNIGHT
ACROSS FAR WESTERN MISSOURI AND SOUTHEAST KANSAS AS THE LOW LEVEL JET
INTENSIFIES AND THE BOUNDARY EVER SO SLOWLY MOVES TO THE EAST WITH
THE LONGWAVE TROUGH. THE TEMPERATURE FORECAST...ESPECIALLY OVER THE
WESTERN CWA...WITH BE PROBLEMATIC AS WELL DUE TO SIGNIFICANT
CLOUD COVER AND COOLING FROM RAINFALL. IN SHORT...THE PLACEMENT OF
MESOSCALE DENSITY BOUNDARIES AND MOISTURE TRANSPORT INTERACTION FROM
THE LOW LEVEL JET ARE THE PRIMARY FORECAST ELEMENTS GOVERNING THE
WEATHER IMPACTS IN THE SHORT TERM.
KARDELL
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
THE FOCUS IN THE EXTENDED SHIFTS FROM MESOSCALE FEATURES TO THE LARGE
LOW PRESSURE SYSTEM THAT HAS BEEN ANTICIPATED TO DEEPEN AND MATURE
OVER THE CENTRAL CONUS FOR THE PAST WEEK OR SO. AS IS EXPECTED WITH
THESE TYPES OF SYSTEMS...MODEL SOLUTIONS HAVE HAD SIGNIFICANT
PROBLEMS COMING UP WITH A CONSISTENT FORECAST. THE 18Z GFS SOLUTION
IS BY FAR THE LEAST PLAUSIBLE SOLUTION WITH THE UPPER LOW MOVING
BACK TO THE WEST...RIDING THE NORTHERN JET FLOW BACK TO THE CANADIAN
BORDER...AND DROPPING BACK INTO CENTRAL CONUS. THE ECMWF SOLUTION
OF THE PAST FEW DAYS HAS BEEN THE MOST CONSISTENT SOLUTION...NOT TO
SAY IT HAS NOT HAD ITS UNCERTAINTIES AS WELL. BOTH SOLUTIONS ARE IN
FAIR AGREEMENT THAT THE MAIN PUSH OF COLD AIR WILL BE ON SATURDAY
BRINGING SHOWERS AND THUNDERSTORMS ACROSS THE CWA DURING THE DAY
WITH MUCH COOLER TEMPERATURES TO FOLLOW. PRECIPITATION CHANCES WILL
BE IN THE FORECAST BEYOND THE FRONTAL PASSAGE AS THE UPPER LEVEL LOW
IS EXPECTED BY THE ECMWF...THE ONLY REASONABLE MODEL AT THIS
POINT...TO REMAIN OVERHEAD OR JUST TO THE WEST PRODUCING SCATTERED
INSTABILITY SHOWERS AND THUNDERSTORMS UNDER THE COLD AIR ALOFT.
KARDELL
&&
.AVIATION...
FOR THE 06Z TAFS...CONVECTION WILL CONTINUE TO AFFECT JLN AND MOVE
INTO SGF/BBG OVERNIGHT AND WEDNESDAY. GOOD ISENTROPIC LIFT AND
EMBEDDED SHORTWAVE OVER THE AREA WILL CONTINUE TO DEVELOP
CONVECTION OUT TO THE WEST WITH MOVEMENT ACROSS THE FORECAST AREA.
HAVE CEILINGS DROPPING TO AROUND 2500 FEET AND VISIBILITIES TO
AROUND 2 MILES WITH THE HEAVIER RAINFALL.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MOZ066-077-088-
093-101.
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 735 PM CDT TUE SEP 8 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 735 PM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WITH HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH WILL AFFECT WESTERN MISSOURI AND SOUTHEAST KANSAS TONIGHT. HEAVY RAINFALL COULD LEAD TO FLASH FLOODING OVERNIGHT AS ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SAME AREAS. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY WESTERN MO AND SOUTHEAST KANSAS THROUGH THURSDAY. THIS ACTIVITY IS EXPECTED TO EXPAND EASTWARD ACROSS ALL OF THE OZARKS FRIDAY THROUGH THE WEEKEND WITH THE APPROACH OF A STRONG LOW PRESSURE SYSTEM. CONTINUED HEAVY RAINFALL MAY BE POSSIBLE AS THIS STORM SYSTEM HAS THE POTENTIAL TO STALL ACROSS THE AREA FOR SEVERAL DAYS. HOWEVER...CONFIDENCE IS LOW REGARDING AMOUNTS AS THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE MOVEMENT OF THE INCOMING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The Springfield radar (KSGF), 46 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall of 1.72 inches was measured.
Flooding occurred near a tributary of Lost Creek from heavy rainfall.
Rainfall total of 4.20 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196771, 196769, 196772.